Depression Linked to Insomnia in HIV Patients

Insomnia in HIV patients - no
side effect of medication
© Hemera

Steven Reid, Ph.D., of Imperial College in London, says that "given the prevalence of anxiety and depression reported in HIV infection, it is not surprising that psychiatric disorders should be associated with sleep disturbance in this group."

Patients in the last stages of HIV infection with full-blown AIDS and those who have suffered some kind of brain impairment as a result of the disease are also more likely to suffer from insomnia, the reviewers conclude in the current issue of Psychosomatic Medicine.

"The studies reviewed here illustrate that although insomnia is a frequent complaint in people living with HIV, there is considerable uncertainty about its cause and significance", Reid says.

Those studies revealed a "consistent and strong relationship" between psychological problems, particularly depression, and insomnia in HIV patients, say the reviewers.

Reid and colleagues found little evidence suggesting that a patient's viral count or other signs of infection were important risk factors for insomnia until the very last stage of the disease, when AIDS-related illnesses may have been a contributing factor to sleep disturbances.

Although HIV patients taking antiretroviral therapy often describe insomnia as a side effect of the medication, the reviewers found few published studies that examined this side effect. With the exception of one medication called efavirenz (Sustiva), Reid says there is not enough evidence to suggest that antiretroviral drugs contribute to insomnia.

"There is a range of pharmacologic and behavioral treatments available for insomnia," Reid says. Behavioral treatments, he adds, "are as effective as drug treatments in persistent primary insomnia, but they have yet to be evaluated in people with HIV."; Source: Center for the Advancement of Health